Hostname: page-component-848d4c4894-nr4z6 Total loading time: 0 Render date: 2024-05-18T05:17:25.430Z Has data issue: false hasContentIssue false

Ideals without ccc

Published online by Cambridge University Press:  12 March 2014

Marek Balcerzak
Institute of Mathematics, Lódź Technical University, 90-924 Lodz, Poland, E-mail:
Andrzej RosŁanowski
Institute of Mathematics, The Hebrew University of Jerusalem, Jerusalem, Israel Mathematical Institute of Wroclaw University, 50384 Wroclaw, Poland, E-mail:
Saharon Shelah
Institute of Mathematics, The Hebrew University of Jerusalem, Jerusalem, Israel Department of Mathematics, Rutgers University, New Brunswick, NJ 08854, USA, E-mail:


Let I be an ideal of subsets of a Polish space X, containing all singletons and possessing a Borel basis. Assuming that I does not satisfy ccc, we consider the following conditions (B), (M) and (D). Condition (B) states that there is a disjoint family FP(X) of size ϲ, consisting of Borel sets which are not in I. Condition (M) states that there is a Borel function f : XX with f−1[{x}] ∉ I for each x ∈ X. Provided that X is a group and I is invariant, condition (D) states that there exist a Borel set BI and a perfect set PX for which the family {B+x : xP} is disjoint. The aim of the paper is to study whether the reverse implications in the chain (D) ⇒ (M) ⇒ (B) ⇒ not-ccc can hold. We build a σ-ideal on the Cantor group witnessing (M) & ¬(D) (Section 2). A modified version of that σ-ideal contains the whole space (Section 3). Some consistency results on deriving (M) from (B) for “nicely” defined ideals are established (Sections 4 and 5). We show that both ccc and (M) can fail (Theorems 1.3 and 5.6). Finally, some sharp version's of (M) for invariant ideals on Polish groups are investigated (Section 6).

Research Article
Copyright © Association for Symbolic Logic 1998

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)



[1]Balcerzak, M., Can ideals without ccc be interesting?, Topology and its Applications, vol. 55 (1994), pp. 251260.CrossRefGoogle Scholar
[2]Balcerzak, M., Functions with fibres large on each nonvoid open set, Acta Universitatis Lodziensis, Folia Mathematica, vol. 7 (1995), pp. 310.Google Scholar
[3]Balcerzak, M. and Rosłanowski, A., On Mycielski ideals, Proceedings of the American Mathematical Society, vol. 110 (1990), pp. 243250.CrossRefGoogle Scholar
[4]Bruckner, A., Differentiation of real functions, Lecture notes in mathematics, vol. 659, Springer-Verlag, Berlin, 1978.Google Scholar
[5]Falconer, K. J., The geometry of fractal sets, Cambridge University Press, Cambridge, 1985.CrossRefGoogle Scholar
[6]Harrington, L. and Shelah, S., Counting equivalence classes for co-κ-Souslin equivalence relations, Logic colloquium 1980 (van Dalen, D., Lascar, D., and Smiley, J., editors), North Holland, 1982.Google Scholar
[7]Jech, T., Set theory, Academic Press, New York, 1978.Google Scholar
[8]Judah, H. and Rosianowski, A., Martin's axiom and the continuum, this Journal, vol. 60 (1995), pp. 374392.Google Scholar
[9]Judah, H. and Shelah, S., sets of reals, Annals of Pure and Applied Logic, vol. 42 (1989), pp. 207223.Google Scholar
[10]Mauldin, R. D., The Baire order of the functions continuous almost everywhere, Proceedings of the American Mathematical Society, vol. 41 (1973), pp. 535540.CrossRefGoogle Scholar
[11]Mauldin, R. D., On the Borel subspaces of algebraic structures, Indiana University Mathematics Journal, vol. 29 (1980), pp. 261265.CrossRefGoogle Scholar
[12]Mycielski, J., Independent sets in topological algebras, Fundementa Mathematicae, vol. 55 (1964), pp. 139147.CrossRefGoogle Scholar
[13]Mycielski, J., Algebraic independence and measure, Fundamenta Mathematicae, vol. 61 (1967), pp. 165169.CrossRefGoogle Scholar
[14]Mycielski, J., Some new ideals of sets on the real line, Colloquium Mathematicum, vol. 20 (1969), pp. 7176.CrossRefGoogle Scholar
[15]Shelah, S., On co-κ-Souslin relations, Israel Journal of Mathematics, vol. 47 (1984), pp. 139153.CrossRefGoogle Scholar